Indiana, 2024

Flooding in Indiana, January 29 to 31, 2024

January 29 to 31, 2024 · NWS PAH · 2 events in 2 counties and zones

Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Newburgh Lock and Dam and Mount Vernon by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Newburgh Lock and Dam and Mount Vernon by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 5:47 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • A chance of light rain accompanies a cold front's approach late tonight, and passage tomorrow. QPF is minimal. There is a slight chance it may mix with or change to light snow or flurries when temperatures are at their lowest early in the morning, similar to this morning.
  • Dry weather returns to the forecast as temperatures moderate back into the 50s to close out the week.
Area forecast discussion, Jan 29, 5:47 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
547 PM CST Mon Jan 29 2024

.KEY MESSAGES...

- A chance of light rain accompanies a cold front's approach
  late tonight, and passage tomorrow. QPF is minimal. There is a
  slight chance it may mix with or change to light snow or
  flurries when temperatures are at their lowest early in the
  morning, similar to this morning.

- Dry weather returns to the forecast as temperatures moderate
  back into the 50s to close out the week.

&&

.DISCUSSION...
Issued at 130 PM CST Mon Jan 29 2024

Low clouds are finally scattering, and this trend should
continue with an effective end day clear-out for nearly the
entire FA. The clearing will be short-lived, mainly this
evening, as another system drops a cold front toward us late
tonight. Clouds will increase, lower, and thicken again with its
approach, and there will be a chance of light precipitation
along and with its passage thru the region tomorrow. Based on
start day temperatures around freezing, there will be another
small chance the light rain may mix with or change to light snow
or flurries for some locations early tomorrow morning, not
dissimilar to what happened this morning. QPF is minimal and
impacts will be too.

After fropa, the high amplitude long wave trof makes its passage
about 6 hours later, with its nearly closed low wrap around
lingering perhaps another 6 hours after that. That means clouds
will likely stick around into the overnight before ultimately
and finally dispersing as high pressure builds in the wake from
the west. This begins a dry and moderating trend that closes
out our week with temperatures returning to the 50s as upper
(H5) heights recover into the 570s DM.

Rain chances return to the forecast by late weekend, as another
storm system brews and tracks primarily to our south.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 547 PM CST Mon Jan 29 2024

The back edge of an area of MVFR ceilings is making slow
progress, but should clear KOWB by 02Z. Southwest winds will
increase in the morning and MVFR ceilings are expected
throughout the region. Some light rain/snow showers will be
possible through the morning. IFR ceilings are not out of the
question, especially if we get some snow showers. Conditions
will begin to improve behind a cold front that will pass mostly
in the afternoon. Northwest winds behind the front may gust
15-20kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...ATL
AVIATION...DRS
Hazardous weather outlook, Jan 29, 3:25 AM CST, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 AM CST Mon Jan 29 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 AM CST Mon Jan 29 2024 /425 AM EST Mon Jan 29 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor flooding along portions of the Ohio River is projected to
begin early this week and remain through at least the weekend.
Consult the river flood warnings for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
January 29, 7:30 PM CST to January 31, 11:59 PM CST
Where
Warrick County, 2.82 mi SW of Dayville to 2.5 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.920, -87.355

Flood, Posey

When
January 30, 9:00 AM CST to January 31, 11:59 PM CST
Where
Posey County, Mt Vernon to 2 mi SSE of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155257, 1155454.